Hypoglycemia (low blood sugar) is a frequent and serious event that can affect the quality of life of people with diabetes and their families. It is important to know the symptoms and how to treat it, as well as its causes and what to do to prevent it.
Hypoglycemia is defined as a blood glucose (sugar) level below 4 mmol/L, with or without symptoms.
Hypoglycemia is a serious situation.
Some people with diabetes are at greater risk of hypoglycemia than others:
- Individuals being treated with insulin ;
- Individuals being treated with drugs that increase insulin production by the pancreas (insulin secretagogues): Gliclazide (Diamicron® and Diamicron®), Glimepiride (Amaryl®), Glyburide (Diabeta®), Repaglinide (GlucoNorm®) ;
- Individuals experiencing recurrent hypoglycemia.
Certain people with diabetes are at risk of severe hypoglycemia:
- Individuals with recurrent hypoglycemia;
- Individuals with a history of severe hypoglycemic episode;
- Those whose glycated hemoglobin (A1C) is less than 6% (type 1);
- Individuals who do not perceive their hypoglycemia;
- Pre-school-age children and adolescents (type 1), erlderly people and pregnant woman ;
- Individuals who habe been treated with insulin for many years ;
- Individuals with nerve damage (neuropathy);
- Individuals with hepatic (liver) or renal (kidney) impairment.
The symptoms of hypoglycemia fall into two categories.
Symptoms caused by adrenaline secretion (adrenergic or neurogenic)
These symptoms are usually the first to appear and should be considered “alarm bells”:
Symptoms caused by a lack of glucose in the brain (neuroglycopenic)
If nothing is done, the following symptoms may occur:
- Difficulty concentrating
- Mood swings
- Vision changes
- Difficulty speaking
Low blood sugar can occur during the night. The most common symptoms of nocturnal hypoglycemia are:
- Profuse sweating
- Restless sleep
- Headache upon awakening
The symptoms can vary from person to person and from one episode to another. Sometimes no symptoms appear, particularly in people who have been diabetic for a long time or if blood glucose levels drop slowly.
3 levels of severity of hypoglycemia
- Symptoms caused by the production of adrenaline;
- The person is able to self-treat.
- Symptoms caused by the production of adrenaline and a lack of glucose to the brain;
- The person is able to self-treat.
- Blood glucose usually less than 2.8 mmol/L;
- The individual requires assistance to treat the hypoglycemia;
- The person may lose consciousness.
1. Measure your blood sugar.
If you have a glucose monitoring system and the result does not match your symptoms,
verify your result with a fingertip reading.
2. Eat fast-absorbing carbohydrates without delay
Résultat entre 2,8 et 3,9 mmol/L:
- Prenez sans délai 15 g de glucides à absorption rapide:
- 4 comprimés de Dex4MD ;
- 15 ml (1 c. à soupe) de sirop de maïs, de miel ou de sirop d’érable ;
- 15 ml (1 c. à soupe ou 4 sachets) de sucre dissous dans l’eau ;
- 150 ml (2⁄3 tasse) de boisson gazeuse ordinaire, de boisson aux fruits ou de jus de fruits ;
- 18 à 20 g de bonbons clairs (ex : 6 Life SaversMD).
Result of less than 2.8 mmol/L
- Immediately take 20 g of fast-absorbing c 20 g of fast-absorbing carbohydrates arbohydrates:
- 5 tablets of Dex4® ;
- 20 ml (4 tsp) of corn syrup, honey or maple syrup;
- 20 ml (4 tsp or 5 sachets) of sugar dissolved in water ;
- 200 ml (3⁄4 cup) of a regular so drink, fruit beverage or fruit juice ;
- 25 g of hard clear candy (e.g., 6 Life Savers®).
3. Wait for 15 minutes while resting.
4. Measure your blood sugar again.
- If the result is less than 4 mmol/L: Treat again by following steps 2 to 4.
- If the result is 4 mmol/L or more: If your next meal is scheduled to be more than an hour away, have a snack containing 15 g of carbohydrates and a source of protein (e.g., 1 slice of bread with 30 g (1 oz.) of cheese).
Traitement of severe hypoglycemia
If you are unconscious and need help from another person. This person must:
- Lay you on your side and avoid making you eat or drink;
- Turn off your insulin pump if you are wearing one;
- Give you glucagon (nasal spray or by injection);
- Call 911;
- Check your blood sugar 15 minutes after giving you glucagon.
If you regain consciousness, eat 15 g of fast-absorbing carbohydrates. If you can tolerate these carbohydrates, eat a snack with 30 g of carbohydrates and a source of protein (e.g., a bowl of cereal with milk).
If you do not regain consciousness and you can’t tolerate taking 15g of fast-absorbing carbohydrates, you are confused or you are having seizures, you need care at home from emergency services or to be rushed to hospital.
Most hypoglycemic episodes are caused by actions related to diabetes management. For example, due to:
- A lack of carbohydrates, after a snack or a skipped or delayed meal, or a meal that contains fewer carbohydrates than required, a meal that does not respect the principle of the balanced plate or even an error in the count of the carbohydrates consumed;
- Psychological or physical stress (e.g., hormonal changes, illness, delayed digestion);
- An error in the schedule or the dose of insulin or other diabetes drugs;
- Unplanned physical activity or intensive physical activity over a long period without having eaten or adjusted your medication;
- Alcohol consumed without food.
Note that the hypoglycemic effect from exercise or alcohol can extend up to 24 hours.
It is important to take the necessary steps to prevent hypoglycemia, because :
- In the short term, confusion or fainting can lead to a fall or an accident. It also puts a pause on daily activities.
- In the long term, repeated hypoglycemia can have serious health consequences, impair perception of future hypoglycemia symptoms and affect the quality of life.
Here are some recommendations to prevent hypoglycemia:
- Follow your diet plan with respect to the amount of carbohydrates recommended;
- Follow your meal and snack schedule;
- Take insulin or medication as prescribed;
- Measure your blood glucose (sugar) regularly and adjust the treatment if necessary, as recommended;
- Make the necessary adjustments to your diet or insulin, as recommended by your health care team, if you increase your physical activity or during any unplanned physical activity;
- Avoid drinking alcohol without food;
- Check, with a pharmacist, the effect on blood glucose of any non-prescription medication or natural health product, before taking it.
In addition to the above preventive measures, you should also take these precautions:
- Always have some sugar supplies and snacks with you at all times;
- Wear identification indicating that you have diabetes;
- Keep your blood glucose meter with you at all times;
- Inform friends and colleagues about the symptoms of hypoglycemia, how to use a blood glucose meter and how to treat hypoglycemia;
- Ask your doctor or the pharmasist for a prescription for glucagon (nasal or by injection), a hormone produced by the pancreas that increases the level of glucose in the blood, which can be injected into someone taking insulin who is having a severe hypoglycemic episode;
- Ensure that friends and colleagues have been trained by a health professional how to administer glucagon and know where the glucagon is stored;
- Note the glucagon’s expiry date and replace it when expired.
In short, hypoglycemia is a serious condition that should not be downplayed. It can be a source of concern and that is why it is important to consult a health professional to learn how to recognize it, treat it quickly and take steps to prevent it. Your quality of life depends on it!
Research and writing: Diabetes Québec’s team of health professionals